I have a 35 year old female patient complaining of fatigue, night-sweats, joint pains. Was on the b-HCG diet four month ago, has been off that drug for the past 2 months (and has regained all her weight). BMI = 27. Her only other past medical history is of a nontoxic thyroid nodule, herniated disk in 1991, and rheumatoid arthritis for which she takes Lyrica. Complaining of hirsutism on the face (which she lasers.) Has menses monthly although the character has changed.
IGF-1 was measured several times and has been elevated between 350 - 450 ng/mL (about 2 - 2.5 times normal). Prolactin, TSH, FSH, LH normal. I sent for a 75 gram OGTT.
GH at time 0 = 1.3 ng/mL
GH at 1 hour = 6.2 ng/mL
GH at 2 hours = 0.9 ng/mL
GH DID supress to less that 1.0 at two hours, but after a paradoxal climb to 6.2? And, the assay for GH was the newer ICMA...some authorities suggest that with the newer assay GH should suppress to > 0.3 ng/mL, but I'm not seeing that in any guidelines yet.
Pituitary MRI shows a 5 mm microadenoma.
Do you send her to the neurosurgeon? Is the suggestion that GH should suppress to less that 0.3 ng/mL using ICMA in normal practice yet? Patient is anxious and wants something done, she's convinced she has Acromegaly.
I think there are several issues here which might complicate matters:
- The new generation monoclonal antibody assays are all subject to interference by circulating antibodies and it is possible that Lyrica is also causing a false positive elevation of GH or IGF-I. If possible, I would suggest discontinuing this for 6-8 weeks and reassaying.
- When faced with discrepant results, it is often advisable to repeat the assays using a different laboratory with a different assay, to determine if the same pattern of results is obtained.
- Regardless of this, I would expect the GH levels to become completely suppressed in a GTT , certainly to less than 0.5ng/ml. A level of 0.9 ng/ml should be regarded as failure of complete suppression and subject to the IGF-I remaining elevated using a different assay, would support the diagnosis of acromegaly. You have supportive biochemistry, MRI and clinical findings.
- However, before submitting to TSS, one could consider a trial of a somatostatin analogue to assess clinical response and any improvement in her symptoms. This would help alleviate any patient concerns regarding ‘something’ being done.
Paul Jenkins, MD